Alert archive / Arkansas / Tornado Warnings in 2006

Tornado Warning 96, NWS Memphis, TN

September 22, 2006Lawrence County, Arkansas

NWS Memphis, TN issued this tornado warning at Sep 22, 2006, 6:53 AM CDT for Lawrence County, Arkansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2006, 6:53 AM CDT (11:53 UTC)
Expired
Sep 22, 2006, 7:15 AM CDT
In force
22 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lawrence County, AR

The radar

The Memphis radar (KNQA), 125 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 4:39 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 221153
TORMEG
ARC075-221215-
/O.NEW.KMEG.TO.W.0096.060922T1153Z-060922T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
653 AM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  LAWRENCE COUNTY IN EASTERN ARKANSAS
  THIS INCLUDES THE CITIES OF...WALNUT RIDGE...HOXIE

* UNTIL 715 AM CDT

* AT 650 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR MINTURN...OR ABOUT NEAR HOXIE...MOVING EAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEDGWICK.

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3604 9111 3588 9107 3589 9089 3610 9082

$$
2 follow-up statements
000 
WWUS54 KMEG 221203
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 AM CDT FRI SEP 22 2006

ARC075-221215-
/O.CON.KMEG.TO.W.0096.000000T0000Z-060922T1215Z/
LAWRENCE AR-
704 AM CDT FRI SEP 22 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR LAWRENCE
COUNTY...

AT 659 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SEDGWICK...OR
ABOUT 6 MILES NORTHWEST OF BONO...MOVING EAST AT 55 MPH.

LAT...LON 3604 9111 3588 9107 3589 9089 3610 9082

$$
000 
WWUS54 KMEG 221212
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 AM CDT FRI SEP 22 2006

ARC075-221222-
/O.EXP.KMEG.TO.W.0096.000000T0000Z-060922T1215Z/
LAWRENCE AR-
712 AM CDT FRI SEP 22 2006

...THE TORNADO WARNING FOR LAWRENCE COUNTY HAS BEEN CANCELLED...
 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE STORM 
WHICH PROMPTED THE TORNADO WARNING HAS MOVED OUT OF THE AREA.

LAT...LON 3604 9111 3588 9107 3589 9089 3610 9082

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Sep 22, 4:03 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 22, 4:03 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
403 AM CDT FRI SEP 22 2006

.DISCUSSION...

AN UNSEASONABLY STORMY WEATHER PATTERN IS SETTING UP ACROSS THE
MID-SOUTH FOR THE NEXT COUPLE OF DAYS. A WARM FRONT IS PUSHING INTO
THE MID-SOUTH EARLY THIS MORNING. SOUTHEAST WINDS ARE INCREASING AND
DEWPOINTS ARE RISING INTO THE 60S FROM THE SOUTH. A STRONG SURFACE AND
UPPER LEVEL LOW WAS LOCATED OVER IA THIS MORNING AND IS FORECAST
TO PUSH SLOWLY NORTHEASTWARD INTO MN BY THIS EVENING. THE UPPER
LEVEL FLOW IS SOUTHWESTERLY ACROSS THE MID-SOUTH. AN EMBEDDED
SHORT WAVE ALONG WITH THE WARM FRONT HAVE SPARKED SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE NORTHWEST
HALF OF THE MID-SOUTH EARLY THIS MORNING. INSTABILITY IS
ELEVATED...AND THUS FAR STORMS HAVE REMAINED BELOW SEVERE LIMITS.
HOWEVER...CAN NOT RULE OUT SOME MARGINALLY SEVERE HAIL THIS
MORNING.

LATER THIS AFTERNOON INTO THIS EVENING...THE WEATHER IS EXPECTED TO
BECOME VERY ACTIVE ACROSS THE MID-SOUTH...ESPECIALLY THE NORTHWEST
HALF. SPC HAS A MODERATE RISK OF SEVERE FOR THE MO BOOTHEEL AND
NORTHEAST AR...WITH A SLIGHT RISK FOR MOST OF WEST TN AND NORTHWEST
MS. A DEEPLY SHEARED...MOIST...AND UNSTABLE ATMOSPHERE IS FORECAST
TO DEVELOP OVER THE MID-SOUTH BY THIS AFTERNOON. MLCAPES CLIMB TO
BETWEEN 2500 AND 3500 J/KG...0-1 KM HELICITY 240 TO 280 M2/S2...0-3
KM HELICITY 280 TO 380 M2/S2...0-1 KM EHI 4 TO 5 M2/S2...AND 0-6
KM BULK SHEAR 40 TO 50 KTS. 500 MB WINDS WILL BE AROUND 50 TO 60
KTS WITH 850 MB WINDS 40 TO 45 KTS. THUS SHEAR AND INSTABILITY
WILL BE NO PROBLEM FOR SEVERE THUNDERSTORMS. DAYTIME HEATING WILL
SERVE AS A FORCING MECHANISM BY THIS AFTERNOON...BUT IT IS MORE
DIFFICULT TO PIN DOWN ANY SHORT WAVES OR OTHER FEATURES FOR
FORCING. THINK IN ADDITION TO THUNDERSTORMS FORMING FROM AFTERNOON
HEATING...THUNDERSTORMS WILL FORM TO OUR WEST IN ASSOCIATION WITH
SUBTLE SHORT WAVES AND CLOSER TO A COLD FRONT THAT WILL BE TO OUR
WEST. THESE STORMS WILL SPREAD INTO THE MID-SOUTH FROM THE
SOUTHWEST AND WEST. WITH SHEAR BEING DIRECTIONAL AND SPEED...THERE
IS THE THREAT OF TORNADOES... ESPECIALLY IN THE MODERATE RISK
AREA.

FOR SATURDAY INTO SATURDAY NIGHT...SPC INDICATES A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR THE ENTIRE MID-SOUTH. ANOTHER STRONG COLD
FRONT FOR SO EARLY IN THE SEASON WILL PUSH THROUGH THE MID-SOUTH
SATURDAY NIGHT. A SQUALL LINE IS FORECAST TO PUSH INTO NORTHEAST
AR AND THE MO BOOTHEEL BY LATE IN THE AFTERNOON...THEN MOVE ACROSS
THE MID-SOUTH SATURDAY NIGHT. THE SHEAR BECOMES MORE
UNI-DIRECTIONAL SATURDAY. THINK THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL WITH THE SQUALL LINE SATURDAY AND SATURDAY
NIGHT.

RAIN WILL END WITH COLD FRONTAL PASSAGE EARLY SUNDAY FOLLOWED BY
COOLER AIR. ANOTHER FRONT ALONG WITH THE CHANCE OF SHOWERS /
THUNDERSTORMS IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY.
ATTM...DYNAMICS LOOK MUCH WEAKER WITH THIS FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  86  74  86  66 /  70  60  70  70
MKL  82  72  84  64 /  70  60  70  70
JBR  83  71  83  62 /  70  70  80  60
TUP  85  72  87  71 /  70  40  50  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JCL
Hazardous weather outlook, Sep 22, 6:40 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
640 AM CDT FRI SEP 22 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
640 AM CDT FRI SEP 22 2006

UPDATED TO INCLUDE LOCALLY HEAVY RAINFALL TODAY THROUGH SATURDAY

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR MUCH OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND A
SMALL PART OF NORTHWEST TENNESSEE. THE MODERATE RISK AREA IS ALONG
AND TO THE NORTHWEST OF A LINE FROM WYNNE ARKANSAS TO BLYTHEVILLE
ARKANSAS TO TIPTONVILLE TENNESSEE. THE CITIES OF JONESBORO AND
POCAHONTAS ARE IN THE MODERATE RISK AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE ACROSS
THE MID-SOUTH TODAY AND TONIGHT. THIS INCLUDES THE REMAINDER OF
WEST TENNESSEE...NORTH MISSISSIPPI...AND EAST-CENTRAL ARKANSAS.
THE CITIES OF JACKSON...MEMPHIS...AND TUPELO ARE IN THE SLIGHT
RISK AREA.

UNSEASONABLY STRONG LOW PRESSURE WILL BE SITUATED THROUGH THE
PLAINS STATES TODAY. STRONG SOUTH WINDS AHEAD OF THIS SYSTEM WILL
PUSH MOIST AND UNSTABLE AIR INTO THE MID-SOUTH. IN ADDITION...A
TURNING AND STRONG WIND PROFILE WILL EXISTS THROUGHOUT THE
ATMOSPHERE.

A WARM FRONT WILL CONTINUE TO PUSH THROUGH THE MID-SOUTH THIS
MORNING. MEANWHILE...WEAK UPPER LEVEL DISTURBANCES WILL AFFECT THE
MID-SOUTH....ESPECIALLY THE NORTHWEST HALF...HELPING TO SPARK
THUNDERSTORMS.

CONDITIONS ARE FORECAST TO BECOME RIPE FOR THE DEVELOPMENT OF A FEW
TORNADOES ACROSS THE ENTIRE MID-SOUTH...ESPECIALLY IN THE MODERATE
RISK AREA. THERE IS THE POSSIBILITY TORNADOES COULD BE STRONG AND
LONG-LIVED. DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT ACROSS
THE MID-SOUTH WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL PUSH THROUGH THE MID-SOUTH SATURDAY NIGHT
AND EARLY SUNDAY. A SQUALL LINE IS FORECAST TO MOVE INTO NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL BY LATE AFTERNOON AHEAD OF THE
FRONT...AND MOVE ACROSS THE REMAINDER OF THE MID-SOUTH SATURDAY
NIGHT. THE THREAT OF SEVERE THUNDERSTORMS WILL OCCUR WITH THE SQUALL
LINE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. IN
ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE MID-SOUTH
DURING THE DAY SATURDAY IN ADVANCE OF THE SQUALL LINE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE ACROSS THE MID-SOUTH SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO TONIGHT...AND
AGAIN SATURDAY.

JCL

In the hours before

Special weather statement, Sep 22, 5:25 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 AM CDT FRI SEP 22 2006

ARZ035-221100-
CROSS AR-
525 AM CDT FRI SEP 22 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 9 MILES WEST OF WYNNE AT 525 AM CDT...MOVING EAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROSS COUNTY...INCLUDING THE CITIES OF PARKIN AND WYNNE...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Sep 22, 6:23 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
623 AM CDT FRI SEP 22 2006

ARZ017-221200-
LAWRENCE AR-
623 AM CDT FRI SEP 22 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF STRAWBERRY AT 623 AM
CDT...MOVING EAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAWRENCE COUNTY...INCLUDING THE CITIES OF BLACK ROCK...
HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:44 AM CDTSevere Thunderstorm WarningMEGLawrence31 min
Sep 22, 6:58 AM CDTSevere Thunderstorm WarningMEGCraighead, Greene47 min
Sep 22, 3:34 PM CDTSevere Thunderstorm WarningMEGRandolph41 min
Sep 22, 3:38 PM CDTTornado WarningMEGLawrence, Randolph52 min
Sep 22, 4:04 PM CDTTornado WarningMEGClay41 min
Sep 22, 4:41 PM CDTTornado WarningMEGRandolph34 min
Sep 22, 4:55 PM CDTTornado WarningMEGClay35 min
Sep 22, 5:07 PM CDTTornado WarningMEGGreene23 min
Sep 22, 5:29 PM CDTTornado WarningMEGClay31 min
Sep 22, 6:40 PM CDTTornado WarningMEGLawrence, Randolph50 min

Nearby

Tornado Warnings in Arkansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.